Rise of Deaths Linked To PMA Sold As MDMA

By on

 Wikimedia Commons/DEA
CREDIT: Wikimedia Commons/DEA

If you haven't heard of the drug PMA, it's probably because it's being sold as something else and a mere change in name has proven to be a fatal alteration indeed. In August of this year, the Office for National Statistics made public figures on drug-related deaths in 2012. While the statistics themselves were about equal to the previous years, what stood out were the deaths associated with PDA.

From a starting point of zero casualties in the preceding years to 20 deaths last year, this is considered a particularly troublesome data. There is no doubt as to the dangerous nature of any drug and no doubt it would be wise to avoid them altogether, but the prevalence of PDA makes the club scene just that much dangerous.

PMA or para-methoxyamphetamine that is being passed off as Ecstasy or MDMA in the clubs and in the streets is fatal mostly because of their dissimilarity to the two other drugs. A user of PDA will only need a substantially smaller amount to feel its effects as it is more potent.

Dr. Owen Bowden-Jones, a consultant psychiatrist at the Club Drug Clinic in London explained to the BBC what might be the cause of death for unknowing PDA users. "We've seen a number of people using PMA. One of the problems with PMA is the time it takes for the effect to come on is a bit longer than MDMA," Bowden-Jones said. "What we understand is the numbers of deaths from PMA appear to be higher than MDMA, despite many more taking MDMA. The suggestion is that PMA is more dangerous."

A regular user of MDMA or Ecstasy would be prone to thinking that the batch ingested is weaker so the tendency is to take more and more, eventually tragically leading to overdose.

What makes it even more dangerous is the ease in which the toxicity levels can be reached. Lethal effects of the drug are said to be a brisk rise in body temperature, increased heart rate and abnormally raised blood pressure. Though unconfirmed among researchers, some users have also described effects such as delirium and even seizures.